Acquired Methemoglobinemia: A Retrospective Series of 138 Cases at 2 Teaching Hospitals

@article{AshBernal2004AcquiredMA,
  title={Acquired Methemoglobinemia: A Retrospective Series of 138 Cases at 2 Teaching Hospitals},
  author={Rachel Ash-Bernal and Robert Wise and Scott M Wright},
  journal={Medicine},
  year={2004},
  volume={83},
  pages={265-273}
}
Abstract: Methemoglobin is a form of hemoglobin that does not bind oxygen. When its concentration is elevated in red blood cells, functional anemia and tissue hypoxia may occur. We performed a retrospective case series to describe the cases of acquired methemoglobinemia (methemoglobin level >2%) detected and the clinical circumstances under which they occurred at 2 tertiary care hospitals and affiliated outpatient clinics over 28 months. We surveyed co-oximetry laboratory data to identify… 

Acquired methemoglobinemia: A systematic review of reported cases.

  • Haijuan GaoRabia BasriM. Tran
  • Medicine
    Transfusion and apheresis science : official journal of the World Apheresis Association : official journal of the European Society for Haemapheresis
  • 2021

An acquired acute methemoglobinemia from dietary sources: Case reports and literature review

Acquired methemoglobinemia is characterized by the sudden onset of cyanosis in a previous healthy child, which can be due to exposure to medications or chemical substances including nitrates, copper, sulfates, chlorites, chloramines and chlorates which can been present in food and water.

A case of methemoglobinemia

If not treated adequately, methemoglobinemia may be lethal and therefore should be considered in all cyanotic patients, without any prior history of cardiac or respiratory problems, who remain unresponsive to oxygen therapy, in whom cardiopulmonary causes of cyanosis were excluded.

Acquired methemoglobinemia in infants.

Prilocaine should not be used in infants less than three months of age because of the risk of methemoglobinemia, and ascorbic acid is an effective therapy if methylene blue is not obtained.

P-Chloroaniline Poisoning Causing Methemoglobinemia: A Case Report and Review of the Literature

Acquired methemoglobinemia is a treatable condition, which may cause significant morbidity and mortality and the knowledge about the most common causes, fast diagnostic, and proper treatment is crucial.

Perioperative methemoglobinemia

  • David E. Johnson
  • Medicine, Biology
    Canadian journal of anaesthesia = Journal canadien d'anesthesie
  • 2005
The presence of elevated methemoglobin levels is a consideration that may be overlooked by anesthesiologists despite simple bedside tests that provide clues to the presence of this treatable abnormality, according to one anesthesiologist.

[Acquired methemoglobinemia--case report].

A case of 49-year-old man who was admitted to the department of chest medicine with dyspnea, weakness and cyanosis in whom differential diagnosis excluded acute and chronic pulmonary and cardiovascular disease and methemoglobinemia is presented.

Benzocaine-induced methemoglobinemia based on the Mayo Clinic experience from 28 478 transesophageal echocardiograms: incidence, outcomes, and predisposing factors.

In a large series of patients undergoing TEE, the incidence of methemoglobinemia is low and has a good outcome if promptly recognized and treated, and Minimizing or avoiding the use of benzocaine in these patients is recommended.

Investigation of methemoglobinemia incidence among children undergoing circumcision using prilocaine.

The risk of methemoglobinemia should be considered with local anesthetic agents widely used in clinical practice, particularly in small age groups, particularly on children who presented to the urology department for circumcision.

Acquired methemoglobinemia in infants Süt çocuklarinda edinsel methemoglobinemi

Prilocaine should not be used in infants less than three months of age because of the risk of methemoglobinemia, and ascorbic acid is an effective therapy if methylene blue is not obtained.
...

References

SHOWING 1-10 OF 131 REFERENCES

Benzocaine-Induced Methemoglobinemia: Report of a Severe Reaction and Review of the Literature

Infants and the elderly were more likely to develop toxic methemoglobinemia after benzocaine exposure, and other risk factors included genetic reductase deficiencies, exposure to high doses of anesthetic, and presence of denuded skin and mucous membranes.

Metoclopramide-induced methemoglobinemia in an adult.

The patient who developed lethargy, confusion, and cyanosis during post-operative period had an excellent clinical response to treatment with methylene blue with which his clinical symptoms improved and the methemoglobin level returned to normal within 24 hours.

Methaemoglobinaemia associated with sodium nitrite in three siblings

Life threatening methaemoglobinaemia associated with sodium nitrite in three previously healthy siblings, 4 year old twin boys (cases 1 and 2) and their sister aged 2 years (case 3) is reported.

Protracted Methemoglobinemia after Phenazopyridine Overdose in an Infant

The case of methemoglobinemia in an 8.5‐month old infant who ingested approximately 227 mg/kg of phenazopyridine is presented and it is suggested that the need for repeated doses of methylene blue in this case was not only related to the large dose of Phenazopyrsidine, but also its metabolites (i.e., aniline), which have the potential to produce methemoglobin levels.

Methemoglobinemia Induced by an Over-the-Counter Medication

Newborn infants are at increased risk for methemoglobinemia due to diminished enzyme systems required to reduce ferrihemoglobin to ferrohemoglobin, as well as because fetal hemoglobin is more easily oxidized than is adult hemoglobin.

Dapsone-Induced Methemoglobinemia

The growing numbers of immunosuppressed patients due to transplantation or HIV may result in increased dapsone use for the prevention of PCP, and patients with dyspnea and hypoxemia of unclear etiology should be evaluated for methemoglobinemia.

Flutamide induced methemoglobinemia.

Methaemoglobinaemia as a result of sodium nitrate poisoning.

Nitrite poisoning and methaemoglobinaemia are rare, however awareness of this condition in the cyanosed patient unresponsive to oxygenation and early administration of methylene blue may be life saving.

Methylene blue: a treatment for severe methaemoglobinaemia secondary to misuse of amyl nitrite

Two cases of severe methaemoglobinaemia secondary to misuse of amyl nitrite are presented and a MetHb level of greater than 50% was measured in each case, however, both patients were conscious and talking on presentation and showed clinical and biochemical response to treatment with one dose of MB.
...